Maryland, 2019

Damaging Winds in Maryland, July 6, 2019

July 6, 2019 · NWS PHI · 2 events in 2 counties and zones

A cold front and a weak upper level disturbance approached the mid-Atlantic on July 6. A hot and humid air mass was in place, with high temperatures well into the 90s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold front and a weak upper level disturbance approached the mid-Atlantic on July 6. A hot and humid air mass was in place, with high temperatures well into the 90s. This led to significant instability, and combined with adequate shear and the forcing from the approaching disturbances, scattered strong to severe thunderstorms developed in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 6, 5:24 PM EST, 1 minute earlier.

Area forecast discussion, Jul 6, 5:24 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Mount Holly NJ
624 PM EDT Sat Jul 6 2019

.SYNOPSIS...
A cold front will move across the area this evening into
tonight, then slowly push to our south Sunday. High pressure
located across the Great Lakes region Sunday into Monday will
build towards the area Tuesday into Wednesday, eventually moving
out to sea by Wednesday night. Another frontal boundary will
cross the area later Thursday into Thursday night as low
pressure moves out of the Great Lakes and toward southeast
Canada and the northeast states. A secondary front or surface
trough may cross the area on Friday, before high pressure begins
to build to our west for the weekend..

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
The Excessive Heat Warning for the urban corridor from Trenton
to Philadelphia to Wilmington will be terminated.

A cold front extended from the Catskills and the Poconos to
southwestern Pennsylvania early this evening. The boundary will
continue to sink southeastward and it should slowly pass through
our region tonight. Conditions ahead of the boundary will
remain somewhat unstable. Also, precipitable water values are
forecast to stay in the 2.0 to 2.25 inch range. As a result, we
are concerned with the potential for additional locally heavy
rain and isolated wind damage. The threat of wind damage should
decrease with the loss of daytime heating this evening. Also, as
the convection moves into our area, which has been worked over
by the earlier storms, the amount of available instability
should lessen.

The showers and thunderstorms are forecast to push off the
coast around midnight, with some lingering light showers in
their wake.

A southwest to west wind this evening is forecast to become
light and variable overnight. Low temperatures will range from
the upper 60s to the middle 70s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
The cold front is expected to extend across Cape May and
southern Delaware around mid morning on Sunday. It is forecast
to drift slowly to the southeast. Clouds will likely linger over
much of our area on Sunday. There may be some breaks up north.
Also, showers are anticipated especially from the Philadelphia
metropolitan area and the central New Jersey coast southward.
Those locations may experience isolated thunder, as well. There
will be little potential for severe weather on Sunday and the
threat of moderate to heavy rain will be limited to areas south
of a Reading-Philadelphia- Atlantic City line.

The wind is anticipated to settle into the northeast around 5
to 10 MPH with high temperatures mostly in the 80s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Summary: The main thinking through the extended remains the
same as previous package with only some minor tweaks/refinements
to timing. High pressure will build over the Great Lakes Monday
and then trek eastward towards the area Tuesday before moving
offshore Wednesday. A mid-lvl trough and associated surface low
will track through the Great Lakes Thursday into Friday. Surface
high pressure will then build in the wake of these features
into next weekend.

Dailies:

Monday...Although things will be generally quiet as the airmass
dries out there will still be chances for some light showers
Monday as a confluence zone sets up over the area associated
with a passing inverted trough. Right now the precip. focus
looks to be over eastern PA/NW NJ with perhaps some additional
chances for precipitation over Delmarva where the highest
residual moisture resides. However, given lack of
moisture/instability generally expect any precipitation during
the day Monday to be light. Otherwise it should feel
refreshingly dry (particularly relative to today) with highs in
the 80s and dewpoints in the low 60s.

Tuesday-Wednesday... The high builds toward us this in this
period with the mid-lvl ridge initially over the Great Lakes
gradually progressing eastward. Consequently expect dry weather
with temperatures gradually warming into the upper 80s/lower 90s
by Wednesday Despite the warming temperatures dewpoints remain
in the low to mid 60s so it won't feel too bad.

Thursday through Friday morning...The most active period of the
extended looks to be Thursday into Friday AM, as the mid-lvl
trough & sfc. low track north of us. Pre-frontal convection will
be possible Thursday afternoon particularly over western
portions of the CWA, while the more widespread precipitation
will likely occur with the surface front/trough passage Thursday
night. Details are still fuzzy this far out, but given
increasing moisture/instability and increased flow aloft some
stronger storms would be possible, although this will at least
partially depend on favorable diurnal timing.

Friday into Saturday... Precipitation should move out by Friday
PM with Saturday looking dry as high pressure begins to build
to our west. High temps will generally be in the mid to upper
80s.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Into this evening (until 04Z)...Scattered showers and
thunderstorms. The rain will be heavy at times with conditions
lowering to IFR in showers and thunderstorms. VFR conditions are
anticipated outside of any precipitation. West wind 5 to 10
knots becoming variable less than 10 knots.

Overnight (04z until 10Z)...Generally VFR, with localized MVFR
conditions possible. Lingering light rain showers are expected.
Variable wind 6 knots or less.

Sunday...Mainly VFR. Scattered showers and isolated thunder,
especially from KRDG, KPHL and KACY southward. Northeast wind
around 5 to 10 knots..

OUTLOOK...

Sunday night-Monday... Mostly VFR with a slight chance of
showers and thunderstorms which may temporarily lower
conditions. Easterly winds at 5-10kts.

Tuesday-Wednesday... VFR conditions expected. Light and
variable winds becoming southerly at 5-10kts by Wednesday
afternoon.

Thursday... Likely VFR through the morning with shower and
thunderstorm chances later int he day. Winds
southerly/southwesterly 5-10kts.

&&

.MARINE...
A south to southwest wind 10 to 15 knots this evening, becoming
northwest around 10 knots late tonight. Northeast wind 10 to 15
knots on Sunday. Waves on our ocean waters will be 3 to 4 feet.
Waves on Delaware Bay are forecast to be 2 feet or less.

OUTLOOK...

Monday-Thursday... Generally sub-SCA conditions conditions are
expected to prevail through the period although 4 ft seas and
20kt easterly gusts will be possible Monday, and 20+ kt
southerly gusts may be possible Thursday.

Rip Currents...

A south to southwest wind around 10 to 15 MPH into this evening
with breaking waves of 2 to 3 feet should maintain a low risk
for the development of dangerous rip currents. However, we may
begin to approach a moderate risk in spots, especially along the
Jersey Shore.

A moderate risk is forecast for Sunday along the coasts of New
Jersey and Delaware due to a northeast wind around 10 to 15 MPH.
Breaking waves around 3 feet are anticipated.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Carr
Near Term...Iovino
Short Term...Iovino
Long Term...Carr
Aviation...Carr/Iovino
Marine...Carr/Iovino
Hazardous weather outlook, Jul 6, 5:18 PM EST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
618 PM EDT Sat Jul 6 2019

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-072230-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
618 PM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Tonight.

Thunderstorms may produce locally heavy rainfall and gusty winds
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-072230-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
618 PM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

Thunderstorms may produce locally heavy rainfall and gusty winds
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will be a moderate risk of dangerous rip currents on Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-072230-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
618 PM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

Thunderstorms may produce gusty winds on the waters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 6, 1:13 PM EST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
213 PM EDT Sat Jul 6 2019

NJZ021>024-061900-
Cumberland-Atlantic-Atlantic Coastal Cape May-Cape May-
213 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ATLANTIC...
CUMBERLAND AND NORTHWESTERN CAPE MAY COUNTIES...

At 213 PM EDT, a strong thunderstorm was located over Dividing Creek,
or 7 miles southwest of Millville, moving east at 25 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Vineland, Millville, Bridgeton, Cumberland, Buena, Laurel Lake,
Weymouth, Woodbine, Estell Manor, Corbin City, Newport, Leesburg,
Dorothy, Bricksboro, Eldora, Mauricetown, Belleplain Forest, Mays
Landing, English Creek and Port Norris.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3927 7463 3919 7500 3922 7505 3921 7510
      3918 7515 3921 7517 3924 7517 3928 7525
      3933 7528 3940 7529 3958 7476 3932 7465
      3933 7468 3931 7465 3929 7465
TIME...MOT...LOC 1813Z 250DEG 21KT 3929 7512

Fitzsimmons
Local storm report, Jul 6, 1:42 PM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
242 PM EDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     FUNNEL CLOUD     1 NNE FELLOWSHIP        39.94N 74.96W
07/06/2019                   BURLINGTON         NJ   PUBLIC

            VIDEO OF A FUNNEL CLOUD CROSSING I-295 NEAR
            EXIT 36.

&&

STAARMANN
Local storm report, Jul 6, 1:44 PM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
244 PM EDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     TSTM WND DMG     1 NE FELLOWSHIP         39.94N 74.96W
07/06/2019                   BURLINGTON         NJ   FIRE DEPT/RESCUE

            VEHICLE OVERTURNED AT GAITHER DR. AND
            FELLOWSHIP RD. NATURAL GAS LEAKS AND SOME
            BUILDING DAMAGE. TIME ESTIMATED FROM RADAR.

&&

TCD
Local storm report, Jul 6, 2:08 PM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
308 PM EDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     FUNNEL CLOUD     OCEAN ACRES             39.74N 74.28W
07/06/2019                   OCEAN              NJ   TRAINED SPOTTER

            OCEAN ACRES SECTION OF STAFFORD TOWNSHIP
            OCEAN COUNTY, MULTIPLE WATER RESCUES DUE
            OCCUPIED VEHICLES CAUGHT IN DEEP FLOOD
            WATERS.

&&

STAARMANN
Local storm report, Jul 6, 2:14 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
314 PM EDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     FLOOD            METUCHEN                40.54N 74.36W
07/06/2019                   MIDDLESEX          NJ   TRAINED SPOTTER

            ROADWAY FLOODING HAS CLOSED SEVERAL
            UNDERPASSES ON MAIN ST.

&&

TCD
Local storm report, Jul 6, 3:17 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
417 PM EDT SAT JUL 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     FLASH FLOOD      OCEAN ACRES             39.74N 74.28W
07/06/2019                   OCEAN              NJ   TRAINED SPOTTER

            CORRECTS PREVIOUS REPORT FROM OCEAN ACRES
            WHICH IS A FLASH FLOOD REPORT NOT A FUNNEL
            CLOUD REPORT. OCEAN ACRES SECTION OF
            STAFFORD TOWNSHIP OCEAN COUNTY, MULTIPLE
            WATER RESCUES DUE OCCUPIED VEHICLES CAUGHT
            IN DEEP FLOOD WATERS (5.34 INCHES OF RAIN
            MEASURED BY TRAINED SPOTTER IN JUST OVER 2
            HOURS).

&&

NC

The radar

The Dover AFB radar (KDOX), 42 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caroline

When
July 6, 5:25 PM EST
Where
Caroline County, 1.38 mi N of Preston
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.720, -75.900

A tree and other wind blown debris were reported in the roadway due to thunderstorm winds. Time estimated from radar.

Thunderstorm Wind, Queen Anne'S

When
July 6, 8:04 PM EST
Where
Queen Anne'S County, 4.34 mi W of Mc Ginnis
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.210, -76.030

Tree down on Drake Rd. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2019Every state in 2019This day in weather historyWarnings in Maryland, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832586, 832587.